Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 77, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 5, 2001, 9:32 PM CDT for Morris County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 5, 2001, 9:32 PM CDT (02:32 UTC)
- Expired
- May 5, 2001, 10:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Morris County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 9:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
955 WUUS53 KTOP 060233 SVRTOP KSC127-060300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 932 PM CDT SAT MAY 5 2001 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MORRIS COUNTY IN EAST CENTRAL KANSAS * UNTIL 1000 PM CDT * AT 927 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES SOUTH OF WILSEY...OR ABOUT 28 MILES WEST OF EMPORIA...MOVING NORTHEAST AT 50 MPH. * SOME LOCATIONS AFFECTED... WILSEY DUNLAP COUNCIL GROVE STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN A STURDY BUILDING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3851 9678 3851 9636 3882 9638 3872 9664 58
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:05 PM CDT, 6 hours 27 minutes earlier.
Area forecast discussion, May 5, 3:05 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT SAT MAY 5 2001 ...THUNDERSTORM CHANCES AND TIMING MAIN FORECAST CONCERNS... CLOSED UPPER LOW OVER WESTERN KANSAS AT 18Z, OPENS UP AND BEGINS MOVING NORTHEAST OVERNIGHT INTO SUNDAY. THIS IS AS A RESULT OF UPPER WAVE DIVING SOUTHEAST FROM WESTERN CANADA SHORTENING THE WAVELENTH AND KICKING IT OUT. THESE EVENTUALLY PHASE INTO ONE TROUGH IN THE NORTHERN PLAINS/WESTERN GREAT LAKES BY MONDAY/TUESDAY. ONE MAIN SURGE OF ENERGY COMES INTO KANSAS OVERNIGHT WITH VORT LOBE, AND EXPECT MCS TO MOVE ACROSS NORTHEAST QUARTER OF KANSAS BETWEEN 06 AND 12Z. AS UPPER TROUGH AND ASSOCIATED SURFACE TROUGH MOVE THROUGH ON SUNDAY, ANOTHER ROUND OF THUNDERSTORMS IS LIKELY, EXITING EASTERN KANSAS EARLY SUNDAY EVENING. WILL LEAVE A CHANCE OF THUNDERSTORMS IN THE FAR EAST INTO EARLY SUNDAY EVENING, ALTHOUGH ETA DROPPING PRECIP AFTER WINDS HAVE GONE WESTERLY BEHIND SURFACE TROUGH LOOKS A BIT SUSPECT. CHANCES FOR SEVERE WEATHER ARE THERE FOR BOTH TONIGHT AND SUNDAY. TIMING OF EXPECTED SQUALL LINE TONIGHT, AND RELATIVELY WEAK DEEP LAYER SHEAR ON SUNDAY, WOULD ARGUE AGAINST A LARGE AREA OF ORGANIZED SEVERE CONVECTION. GUIDANCE TEMPS ARE IN LINE WITH GOING FORECAST AND ONLY MINOR MODIFICATIONS WERE MADE. BIGGEST CONCERN WOULD BE HIGH TEMPS ON SUNDAY AS SIGNFICANT SUNSHINE OVER EASTERN KANSAS WOULD LEAD TO HIGHS IN THE MIDDLE OR UPPER 70S. HOWEVER, BELIEVE ENOUGH CLOUD COVER WILL BE AROUND TO KEEP HIGHS IN THE LOWER 70S. .TOP...NONE GDP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:19 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 56 min |
| May 5, 9:57 PM CDT | Severe Thunderstorm Warning | TOP | Morris, Wabaunsee | 33 min |
| May 6, 1:30 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 30 min |
| May 6, 1:59 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 31 min |
| May 6, 2:29 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 31 min |
| May 6, 2:57 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 33 min |
| May 6, 3:31 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 29 min |
| May 6, 4:10 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 35 min |
| May 6, 4:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 33 min |
| May 6, 5:20 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 40 min |
| May 6, 5:46 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.